Alert archive / Missouri / Flash Flood Warnings in 2020
Flash Flood Warning 20, NWS St. Louis, MO
NWS St. Louis, MO issued this flash flood warning at Jun 21, 2020, 4:40 AM CDT for Saint Louis County, City of Saint Louis, Missouri; Saint Clair County, Illinois. It was in force for 5 hr. 7 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 21, 2020, 4:40 AM CDT (09:40 UTC)
- Expired
- Jun 21, 2020, 9:29 AM CDT
- In force
- 5 hr
- Issued by
- NWS St. Louis, MO
- Area
- Storm-based polygon
- Flood severity
- None
Counties Saint Clair County, IL, City of Saint Louis, MO, Saint Louis County, MO
The radar
The St Louis radar (KLSX), 44 km from the middle of the area, began a volume at 09:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 21, 4:54 AM CDT | HEAVY RAIN 1.69 | Crestwood, MO | |
| Jun 21, 5:00 AM CDT | FLASH FLOOD | 1 Sse Fenton, MO | THE USGS GAGE ON YARNELL CREEK ROSE ABOVE FLOOD STAGE (7 FT) AT 500 AM AND CRESTED AT 9.38 FT AT 620 AM. |
| Jun 21, 5:25 AM CDT | FLASH FLOOD | 1 Sw Peerless Park, MO | THE USGS GAGE ON WILLIAMS CREEK ROSE ABOVE FLOOD STAGE (7 FT) AT 525 AM AND CRESTED AT 9.38 FT AT 610 AM. |
| Jun 21, 6:00 AM CDT | FLASH FLOOD | Peerless Park, MO | MISSOURI HIGHWAY 141 CLOSED NORTH AND SOUTH BOUND AT PEERLESS PARK DUE TO FLOODING. |
| Jun 21, 6:00 AM CDT | HEAVY RAIN 4 | 1 Ssw Valley Park, MO | THE USGS GAGE RAINFALL GAGE AT VALLEY PARK (VLLM7) RECORDED 4 INCHES OF RAIN IN 3 HOURS FROM 300-600 AM. |
| Jun 21, 6:05 AM CDT | HEAVY RAIN 1.95 | 2 Nw Swansea, IL | |
| Jun 21, 8:44 AM CDT | HEAVY RAIN 4.19 | 1 Sw Fenton, MO |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 20 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 9.7 hours before the alert went out and 338 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 713 J/kg
- Mixed-layer CIN
- -27 J/kg
- Mixed-layer LCL
- 1227 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 14 m²/s²
- 0-3 km storm-relative helicity
- 53 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted.
371
WGUS53 KLSX 210940
FFWLSX
ILC163-MOC189-510-211545-
/O.NEW.KLSX.FF.W.0020.200621T0940Z-200621T1545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service St Louis MO
440 AM CDT Sun Jun 21 2020
The National Weather Service in St Louis has issued a
* Flash Flood Warning for...
Northern St. Clair County in southwestern Illinois...
St. Louis City in east central Missouri...
Central St. Louis County in east central Missouri...
* Until 1045 AM CDT Sunday.
* At 439 AM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. 1 to 2.5 inches of rain have
fallen, much of it in about an hour or so, and mostly over urban
areas. Flash flooding is ongoing or expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar indicated.
IMPACT...Flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other
drainage and low lying areas.
* Some locations that will experience flooding include...
St. Louis, Belleville, University City, O'Fallon, Kirkwood, East
St. Louis, Collinsville, Webster Groves, Ferguson, Manchester,
Creve Coeur, Fairview Heights, Overland, Clayton, Cahokia,
Jennings, Swansea, Shiloh, Crestwood and Bellefontaine Neighbors.
This also includes Scott Joplin Historic Site.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.
&&
LAT...LON 3849 9023 3852 9026 3849 9027 3850 9054
3867 9041 3873 9031 3873 9021 3871 9021
3866 9018 3865 8971 3848 8971
FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL...1-3 INCHES IN 1 HOUR
$$
TES2 follow-up statements
264
WGUS73 KLSX 211108
FFSLSX
Flash Flood Statement
National Weather Service St Louis MO
608 AM CDT Sun Jun 21 2020
ILC163-MOC189-510-211545-
/O.CON.KLSX.FF.W.0020.000000T0000Z-200621T1545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
St. Clair IL-St. Louis City MO-St. Louis MO-
608 AM CDT Sun Jun 21 2020
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1045 AM CDT SUNDAY
FOR NORTHERN ST. CLAIR AND CENTRAL ST. LOUIS COUNTIES AND ST. LOUIS
CITY...
At 605 AM CDT, Doppler radar and automated gauges indicated heavy
rainfall producing thunderstorms that have occurred across portions
of the warned area. Up to three inches of rain have already fallen,
with much of it occurring within a 60 to 90 minute interval. Flash
flooding is already occurring, notably at Yarnell Creek at Fenton
and Williams Creek at Peerless Park.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar and automated gauges.
IMPACT...Flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other drainage
and low lying areas.
Some locations that will experience flooding include...
St. Louis, Belleville, University City, O'Fallon, Kirkwood, East St.
Louis, Collinsville, Webster Groves, Ferguson, Manchester, Creve
Coeur, Fairview Heights, Overland, Clayton, Cahokia, Jennings,
Swansea, Shiloh, Crestwood and Bellefontaine Neighbors.
This also includes Scott Joplin Historic Site.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.
&&
LAT...LON 3849 9023 3852 9026 3849 9027 3850 9054
3867 9041 3873 9031 3873 9021 3871 9021
3866 9018 3865 8971 3848 8971
FLASH FLOOD...RADAR AND GAUGE INDICATED
$$
TES974
WGUS73 KLSX 211429
FFSLSX
Flash Flood Statement
National Weather Service St Louis MO
929 AM CDT Sun Jun 21 2020
ILC163-MOC189-510-211439-
/O.CAN.KLSX.FF.W.0020.000000T0000Z-200621T1545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
St. Clair IL-St. Louis City MO-St. Louis MO-
929 AM CDT Sun Jun 21 2020
...THE FLASH FLOOD WARNING FOR NORTHERN ST. CLAIR AND CENTRAL ST.
LOUIS COUNTIES AND ST. LOUIS CITY IS CANCELLED...
The heavy rain has ended and flood waters have receded. Flooding is
no longer expected to pose a threat. Please continue to heed any
remaining road closures.
LAT...LON 3849 9023 3852 9026 3849 9027 3850 9054
3867 9041 3873 9031 3873 9021 3871 9021
3866 9018 3865 8971 3848 8971
$$
GlassWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before this flash flood warning went out at Jun 21, 3:45 AM CDT, 55 minutes earlier.
Area forecast discussion, Jun 21, 3:45 AM CDT, 55 minutes before
Area Forecast Discussion National Weather Service Saint Louis MO 345 AM CDT Sun Jun 21 2020 .SHORT TERM... (Through Late Monday Afternoon) Issued at 345 AM CDT Sun Jun 21 2020 Convection from yesterday has lingered over southeast Missouri and southwest Illinois as a mid-level shortwave has moved across the Missouri-Illinois region along the outer edges of a mid-level low over south central Canada. The shortwave will slide eastward out of the area this morning, and shift showers and thunderstorms out of the area. A second, much smaller disturbance could propagate through the region today behind the first shortwave. Combined with the moist, unstable environment, I cannot rule out isolated to scattered thunderstorms through the majority of the day. Without a strong focus and 15-20 kts of 0-6 km shear, convection could be scattered widely across the area, but individual storms will be short-lived. By this evening mid-level disturbances will be east of our CWA, taking with them the chance of precipitation for a couple hours before a cold front drops through the area on Monday. How the cold front behaves across our area will depend largely on the movement of a feature outside of the CWA. Operational models are indicating that an MCS will form in eastern Kansas and track southeastward through southwestern Missouri into Arkansas, guided by another shortwave aloft. The MCS then appears to decay Monday morning along the Missouri-Arkansas border. The MCS could impact our sensible weather in two ways: 1. It could produce a cold pool that creates an effective front further south and reduce the threat for severe weather over our area. 2. If the MCS tracks more north than guidance currently suggests it could move through our southern CWA, producing widespread thunderstorms. The movement of the cold front has sped up over the past couple of days, and now appears to move into the CWA Monday morning and pass southeastward through the area during the day. As mentioned above, the potential MCS cold pool could keep the environment ahead of the front much more stable than originally forecast. If this pans out thunderstorms are still expected along the front, but the risk for storms to become strong or severe is greatly reduced. MRM .LONG TERM... (Monday Night through Saturday) Issued at 345 AM CDT Sun Jun 21 2020 The cold front is expected to make it completely through the CWA by early Tuesday morning, leaving the area in northwest flow at the surface. Aloft, the low over south central Canada will shift east- southeastward through southern Canada, throwing the mid-Mississippi River Valley into northwest flow on the backside of the low. This will result in dry weather and temperatures 2-7 degrees below normal in the wake of the cold front on Tuesday and Wednesday. By Thursday a low-level ridge will move into the mid-Mississippi River Valley backing flow to the southwest, which will moderate temperatures back to near or slightly above normal Thursday through the end of the period. The NBM members and the CIPS Analogs from St. Louis University indicate this shift. Further aloft a weak ridge will move across the upper Mississippi River Valley, promoting quasi- zonal flow over the mid-Mississippi River Valley and a return to a more active pattern. MRM && .AVIATION... (For the 06z TAFs through 06z Sunday Night) Issued at 1035 PM CDT Sat Jun 20 2020 Light showers will continue around the St. Louis area terminals and points south and east through 10Z with mainly VFR conditions. Otherwise dry and VFR conditions are expected through the remainder of the TAF period. Winds are expected to remain light. SPECIFICS FOR KSTL: Light showers will continue around the terminal through 10Z with mainly VFR conditions. Then dry and VFR conditions are expected through 06Z on Sunday night before there will be additional chances for showers and thunderstorms. Winds are expected to remain light. Britt && .LSX WATCHES/WARNINGS/ADVISORIES... MO...None. IL...None. && WFO LSX
Hazardous weather outlook, Jun 21, 3:52 AM CDT, 48 minutes before
Hazardous Weather Outlook National Weather Service Saint Louis MO 352 AM CDT Sun Jun 21 2020 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-220900- Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL-Callaway MO- Clinton IL-Cole MO-Crawford MO-Fayette IL-Franklin MO-Gasconade MO- Greene IL-Iron MO-Jefferson MO-Jersey IL-Knox MO-Lewis MO-Lincoln MO- Macoupin IL-Madison IL-Madison MO-Marion IL-Marion MO-Moniteau MO- Monroe IL-Monroe MO-Montgomery IL-Montgomery MO-Osage MO-Pike IL- Pike MO-Ralls MO-Randolph IL-Reynolds MO-Saint Charles MO- Saint Clair IL-Saint Francois MO-Saint Louis City MO-Saint Louis MO- Sainte Genevieve MO-Shelby MO-Warren MO-Washington IL-Washington MO- 352 AM CDT Sun Jun 21 2020 This Hazardous Weather Outlook is for portions of eastern and central Missouri as well as west central and southwest Illinois. .DAY ONE...Today and tonight. There is a chance of thunderstorms over the area today into early evening. .DAYS TWO THROUGH SEVEN...Monday through Saturday. There is a chance for thunderstorms across parts of the area from Monday and Tuesday and again Thursday through Saturday. A few storms could be severe on Monday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated through tonight. MRM
The office that day
Everything else NWS St. Louis, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 21, 3:26 AM CDT | Areal Flood Advisory | LSX | Saint Charles, Saint Louis, City of Saint Louis | 3 hr |
| Jun 21, 5:28 AM CDT | Flash Flood Warning | LSX | Jefferson | 4 hr |
| Jun 21, 3:08 PM CDT | Severe Thunderstorm Warning | LSX | Marion | 52 min |
| Jun 21, 3:24 PM CDT | Flash Flood Warning | LSX | Lewis, Marion | 6 hr |
| Jun 21, 1:40 AM CDT | Areal Flood Advisory | LSX | Saint Clair | 4 hr |
| Jun 21, 1:51 PM CDT | Severe Thunderstorm Warning | LSX | Macoupin | 39 min |
Nearby
Flash Flood Warnings in Missouri, 2020Flash Flood Warnings in Illinois, 2020Every flash flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.